Follow
Share

She cannot walk as her legs are too weak due to a stroke on the left side of her brain 9 years ago. Her left side got progressively worse but we tried exercise, physical therapy, walkers, wheelchair = now Hoyer Hoist is the only way we can move her from her bed to her lazy boy chair in the living room. She used to read and play cards, but just too tired to do either of those activities anymore. She gets anxious as well and the doctor prescribed one Mg. of Lorazepam after coming to her home. They are too strong, so I am recommending to cut them in half if she has to have one at all. She has a sleeping pill (Trazedone) but have not given her any for 7 days now as she just wants to sleep anyway. Do you have any ideas that may help our situation. I am here 10 days a month for the last 9 years, and a caregiver is here the rest of the time. I try to break up the time with the caregiver and keep all the bills paid etc. I am worried about Mom who was such a vital person - just hope there is a reason for this state.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Um ... because she is 95?

But what do you mean by "sleeping all the time"? 12 hours out of 24? 16 hours? 20? How much time does she actually spend asleep? Do you mean she dozes off a lot in the recliner?

As I understand it, Trazedone is an anti-depressant, but it is also sedating. In fact it is not used much as an anti-depressant because it is way too sedating at the dosage that would be needed for that purpose. So in lower doses some doctors find it suitable to assist in getting sleep. If her sleep is now excessive it makes sense to discontinue the Trazadone, I think, but that needs to be discussed with her doctor.

What was the Lorazepam prescribed for? Was your mother anxious? Nervous? Have you discussed her now excessive sleepiness with the doctor who prescribed it? Among the listed side-effects are drowsiness, tiredness, and weakness. Hmm. Any of those sound familiar? Sounds like Mom is already on a very low dose, as elders should be, but decreasing it or discontinuing it might be an option. Definitely discuss with the prescribing physician!
Helpful Answer (0)
Report

Toward the end my Mom was sleeping a lot. Then she was sleeping about 18 hours a day. As the months progresses she was sleeping more and more. In her final month she was sleeping about 22 hours a day.

At 95 your Mom is just wearing down.
Helpful Answer (1)
Report

wolfie, your Mom is 95 years old, she is tired, she lived a very long life. Then add not being able to get up and move about on her own, sitting will slow one down to a crawl.

When my parents got into their 90's, gone were the days when they could do their daily walk of 2 miles a day. It was just normal age decline that had slowed them down. Dad had a heart attack, slowed him way down, and Mom had lost most of her eye sight and most of her hearing, she still did household chores but it took her much longer. Watching a football game they were lucky if they were able to watch one quarter all the way through without dozing off. Also some of the cases of sleepiness were prescription pills.

Is your Mother talking any other pills then the ones you mentioned? Such as blood pressure pills? If yes, blood pressure pills can zone one out. It took a while to get my dosage at a correct level that it wouldn't put me to sleep during the day. My allergy pills will make me nod off while watching TV.

Oh, the sleeping pill your Mom was taking is probably still in her system. It takes time for pills to completely leave the system. I can understand why your Mother can't sleep at night, she is sleeping a lot during the day. I use a TV to put me asleep. C-SPAN is good.
Helpful Answer (1)
Report

When has she last seen her doctor? At 95 she could just be gradually wearing down, but she should be checked to make sure she hasn't picked up a UTI or pneumonia or some other treatable infection.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.